The vaginal pain extended beyond sex to everyday activities like walking, and even light contact from wearing blue jeans can be too agonizing to bear. But all the women said what's almost harder than the physical pain is the emotional toll of suffering from such a mysterious condition without a clear diagnosis. Click here to watch.
Dr. Andrew Goldstein, who runs the Center for Vulvovaginal Disorders in Washington, D.C., and is a pioneer in the new field of sexual pain disorders, said 20 million U.S. women will suffer from sexual pain disorders at some point in their lives.
Goldstein said the No. 1 cause is birth control pills, followed by tight pelvic muscles and an overabundance of nerve endings at the opening of the vagina.
Your Sex Pain Questions Answered
Whitney of Alberta, Canada, asked: I started taking the birth control pill called Yasmin in May 2008 and four months later I could no longer have sex with my fiance, the pain and dryness around my vulva was so great. I quit that pill in December, even though my doctor did not believe that my pain, extreme dryness and itchiness had any connection to the pill. I regained a small amount of natural lubrication, but I have not been able to have pain-free sex since. What can I ask my doctor to prescribe me? I have always felt that my hormones have never recovered from the use of this pill. Would it be better to try taking the tricycle pill I had successfully taken in the past, or ask for an estrogen and testosterone cream (Estradiol 0.03 percent andTestosterone 0.1 percent). I would like to have my interest in sex as well as my pleasure restored. My fiance has been very patient and supportive, but I would like to enjoy our wonderful sexual connection again. Thank you so much for your help!
Goldstein answered: I frequently see women with sexual pain and low libido because of Yasmin. This OCP (oral contraceptive) contains a combination of hormones that lowers estrogen and testosterone. Unfortunately, just stopping the Yasmin may not fix the problem. Frequently, a topical cream that is made at a compounding pharmacy that contains estrogen and testosterone can be used after stopping the Yasmin. It is important to go to a physician who knows how to monitor these hormones.
Physical Therapy May Be a Solution
Emily of Greensboro, N.C., asked: I experience sexual pain and therefore rarely -- really never -- engage in intercourse with my boyfriend of two years. I am 26 years old. I chronically worry about anything and everything and not on purpose. I think that has something to do with it. In March of this year, my doctor injected a steroid onto my cervix. Is that the same thing as a vestibulectomy? He said it would help the pain for at least six months. It did a little at first, but when we tried, it seemed to hurt some more. I tighten my pelvic muscles because I anticipate the pain. Do Kegel exercises help? He suggested dilators for therapy, but I don't think I could do that at all. I don't think this problem will ever go away. We don't plan on children, but I still would like to be normal and enjoy it.
Goldstein answered: I am sorry that you have so much anxiety. From the description of your problem, it seems likely that you pain during sex is related to tightness of the muscles of the pelvic floor. I suggest that you see a physical therapist trained in the evaluation and treatment of this problem. You can locate a physical therapist by clicking Here. It is possible that your anxiety is contributing to the problem and I suggest that you speak to your primary care doctor about it.
Kathy of Stockton, Calif., asked: I have had pain with intercourse since going through menopause, about the last five years. A couple of months ago I began having irritation and pain on the outside most of the time. I was tested for yeast and other pelvic infections -- all negative. I am inserting Vagifem estradiol tablets vaginally twice a week and that has helped although not eliminated it. I also have hemorrhoids. I am no longer able to bike ride -- my passion. Even walking for exercise is limited due to pain. Would physical therapy help? Estrogen cream? I went to "find a provider" and there were no physical therapists or doctors in my area. Suggestions? Thank you! I am so glad to see this problem is being addressed!
Goldstein answered: It sounds like your problem is related to atrophy (thinning) of the vulvar and vaginal tissue because of the decrease in estrogen and testosterone that occurs with menopause. While Vagifem does replace the estrogen in the vaginal mucosa, it does not help the vulva -- the tissue at the entrance of the vagina. Usually, a topical cream that contains estrogen and testosterone can be used to completely solve the problem. However, it is absolutely essential that your physician monitor your blood to make sure that you are not getting systemic absorption of these hormones and to prevent an overgrowth of the lining of the uterus.
Uncommon for HPV to Cause Sex Pain
Nancy of Orlando, Fla., asked: I had HPV [human papillomavirus] over a year ago and used a topical cream to rid myself of any physical evidence and treat the disease. Around the same time I also started back on birth control, Yasmin 28. Since then, whenever I have sex with my now fiance I am OK for a while at the beginning and then begin to feel a burning and uncomfortable pain near the bottom of the opening of my vagina. I thought it was from the HPV, but my gynecologist and primary care physician said this is not the case. I've had the area checked to make sure there are no cuts or wounds and it appears the skin is normal. I don't know if the cream decreased the elasticity in the area or if it's the birth control prescribed to me to help with my PCOS [polycystic ovary syndrome]. Do you have any advice, or any next step I should take? I no longer am interested in having sex due to the pain I feel afterwards and usually the next day. It is causing a strain between my fiance and me.
Goldstein answered: It is very uncommon for HPV to cause sexual pain -- in fact, I don't think that I have heard that. It is much more likely that your pain is related to the Yasmin. Please see my answer to Whitney above for more information.
Elizabeth of Baltic, Conn., asked: I have been in chronic pain since 2003, when pelvic floor tore with rectocele and cystocele. There was no perineum left at surgery. Undiagnosed for two years. After hysterectomy and repair, I still have chronic muscle spasms, chronic holding patterns affecting pelvic floor, abdominal, back, legs, urine retention, and breathing. Often bedridden. Where in Connecticut can I find help? Most doctors and physical therapists are uninformed and condescending. Please help.
Goldstein answered: Contact the Women's health section of the American Physical Therapy Association to find a physical therapist trained in this kind of problem. In addition, warm baths, muscle relaxants such as diazepam (this can be made into a vaginal suppository) and Botox injections can be used to augment physical therapy.
Gabrielle of San Jose, Calif., asked: I am a 18-year-old female, I started to have sex when I was 17 years old. The first time I had sex, it was extremely excruciating and we eventually had to stop. I already knew that the first couple of times I had sexual intercourse, it would be very painful. The pain never stopped even after the fourth of fifth time. I cannot fit tampons and I still cannot have sex comfortably. I saw I gynecologist not too long ago and when we was about to perform the pap smear and inserted the metal tool, it hurt so bad that I began to cry. He was puzzled and asked if I had ever been raped, which I never was. Every time he tried to push it in further, it hurt more and more. Just the thought or seeing the tool for the pap smear makes my vagina muscles clench and I cannot relax. Do I have problem listed here? Or will it go away in time?
Goldstein answered: If you have always had pain upon insertion (tampon or penis), then it is possible that you were born with too many nerve endings at the opening of the vagina in the tissue called the vulvar vestibule. Some women are born with up to 3,000 percent of the normal number of nerve endings and therefore they experience pain with very light touch. This pain is often described as "burning, rawness, cutting, or stabbing." Two of the three women in the "20/20" segment had this problem and had surgery to remove this tissue. In addition, there are topical and systemic medications that can also be used to numb these nerves as well. Visit the National Vulvodynia Association's Web site to find a physician in your area who is knowledgeable about this condition.
Switching Pills Not Always Enough
Jennifer of Woonsocket, R.I., asked: I struggle with pain while having intercourse and I have to make my husband stop almost every time he is at his peak because I'm in so much pain. Can this be caused from being on birth control for too long? I have been on birth control pills for 21 years now and I have no urge to even want sex. It is that unpleasurable for me. I don't want to get off the pill, I don't want to get pregnant, there has to be another way ... please help.
Goldstein answered: All birth control pills can cause decreased estrogen and testosterone, which can lead to decreased sexual desire, decreased lubrication, decreased arousal and pain during sex. Unfortunately, just switching between one pill to another does not usually solve the problem. It is usually necessary to stop all hormonal birth control and use an estrogen cream to correct the problem. There are several non-hormonal birth control options including condoms, diaphragm and the IUD, which can very successfully prevent an unintended pregnancy.
To find a doctor in your area who specializes in the treatment of pelvic pain, click here.
For information on physical therapy for sexual pain disorders, click here.